What's It Like To Overdose On Fentanyl?

What's It Like To Overdose On Fentanyl?

By Kelly Burch 04/21/17

The CDC asked more than 60 fentanyl overdose survivors and witnesses to share details about their experience. 

Image: 
a package of fentanyl pills
Fentanyl Photo via YouTube

Overdose deaths related to synthetic opioids have skyrocketed in recent years, rising 72% between 2014 and 2015—driven in large part by the widespread use of the drug, fentanyl. Now, researchers from the Centers for Disease Control and Prevention (CDC) are hoping to understand more about fentanyl overdoses by interviewing people who have overdosed on the drug or who have been present during a fentanyl overdose. 

The CDC recently released a report in which researchers interviewed 64 people from Massachusetts—95% had witnessed an overdose in the previous six months, and 42% had overdosed themselves. 

Researchers asked about fentanyl in the drug supply. Respondents reported that they often did not know whether the heroin they were using contained fentanyl. Some people specifically went looking for fentanyl, while others said they tried to avoid it—however, the drug users also reported that overall, their drug-seeking behavior did not change even though they knew fentanyl may be in the drug supply. 

Seventy-five percent of the respondents said that overdose symptoms happened quickly, within seconds to minutes of someone taking fentanyl. Most of the people reported that the drug was injected, while 25% said the overdose victim had snorted it.

The overdose symptoms described by the respondents were terrifying: 20% reported immediate blue discoloration of the lips; 16% reported gurgling sounds with breathing; 13% reported stiffening of the body or seizure-like activity; and 6% reported foaming at the mouth, and confusion. 

"I would say you notice it [a fentanyl overdose] as soon as they are done [injecting the fentanyl]. They don't even have time to pull the needle out [of their body] and they're on the ground," said one interview participant, according to Live Science.

Naloxone played a major role in the overdose response. Three-quarters of respondents said they had witnessed naloxone being given. Amazingly, 91% of respondents said they were trained in how to use the overdose antidote by a Massachusetts Department of Public Health-supported overdose education and naloxone distribution program.

The respondents also took other safety precautions. Thirty percent reported using heroin or fentanyl with others present to help protect themselves from a fatal overdose.

The CDC report emphasized that this data, although it is from a small sample size, shows the need for increased access to naloxone and better training for the public in how to administer the opioid overdose drug. The interviews show that fentanyl overdoses happen quickly and can turn deadly within a very short amount of time, so having multiple doses of naloxone on hand is essential to saving lives. 

Please read our comment policy. - The Fix
Disqus comments
Kelly Burch Contrib.jpg

Kelly Burch writes about addiction and mental health issues, particularly as they affect families. Follow her on TwitterFacebook, and LinkedIn.

Disqus comments